Alert archive / Arizona / Red Flag Warnings in 2015

Red Flag Warning 7, NWS Tucson, AZ

April 18, 20154 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 18, 2015, 2:39 AM MST for 4 counties in Arizona. It took effect at Apr 18, 2015, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2015, 2:39 AM MST (09:39 UTC)
In effect from
Apr 18, 2015, 12:00 PM MST
Expired
Apr 18, 2015, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3714 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WWUS85 KTWC 180939
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
239 AM MST SAT APR 18 2015

AZZ152-190200-
/O.NEW.KTWC.FW.W.0007.150418T1900Z-150419T0200Z/
ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
239 AM MST SAT APR 18 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR EASTERN GRAHAM...SOUTHERN GREENLEE AND EXTREME NORTHEAST 
COCHISE COUNTY FOR THE COMBINATION OF STRONG AND GUSTY WINDS...LOW 
RELATIVE HUMIDITY AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING. 

* AFFECTED AREA...NORTHEST PORTIONS OF FIRE WEATHER ZONE 152
  INCLUDING EASTERN GRAHAM...SOUTHERN GREENLEE AND EXTREME
  NORTHEAST COCHISE COUNTY.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM NOON
  TODAY UNTIL 7 PM MST THIS EVENING.

* WINDS...WEST TO NORTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40
  MPH. THE STRONGEST WINDS WILL BE IN THE NORTHWEST TO SOUTHEAST
  ALIGNED GILA AND NORTHERN SAN SIMON VALLEYS.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...CRITICAL FIRE WEATHER CONDITIONS ESPECIALLY FOR FINE
  DRY FUELS.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON
  AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 18, 2:30 AM MST, 9 minutes earlier.

Area forecast discussion, Apr 18, 2:30 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 AM MST SAT APR 18 2015

.SYNOPSIS...GUSTY NORTHWEST WINDS WILL DEVELOP THIS
AFTERNOON...MAINLY ACROSS AREAS AROUND SAFFORD AND FEW OTHER
LOCATIONS EAST OF TUCSON. OTHERWISE EXPECT DRY CONDITIONS WITH A
WARMING TREND THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. ANOTHER
ROUND OF GUSTY WINDS IS EXPECTED BY WEDNESDAY OR THURSDAY AS A
SYSTEM MOVES TOWARD THE AREA FROM THE WEST. A FEW SHOWERS ARE
POSSIBLE LATE THURSDAY INTO FRIDAY.

&&

.DISCUSSION...DRY AND COOL WITH BELOW AVERAGE TEMPERATURES THIS
MORNING...BUT NOT AS COOL AS FRIDAY. AS THE LOW CONTINUES TO SLOWLY
LIFT OFF TOWARD THE CENTRAL PLAINS WE WILL CONTINUE TO SEE
DIMINISHING WINDS AND TEMPERATURES WARMING BACK UP TO TYPICAL
SEASONAL LEVELS. PROXIMITY OF THE LOW TODAY AS WELL AS ORIENTATION
OF THE WINDS WILL PROBABLY SEE AN ENHANCED AND CHANNELED GRADIENT
THROUGH THE GILA RIVER VALLEY OF GRAHAM AND SOUTHERN GREENLEE
COUNTIES WITH WINDY CONDITIONS AND CRITICAL FIRE WEATHER CONCERNS
THERE. PLEASE SEE THE FIRE WEATHER DISCUSSION BELOW FOR ADDITIONAL
DETAILS.

A MODEST RIDGE WILL BUILD IN FROM THE WEST TO START THE WEEK WITH
TEMPERATURES BACK A LITTLE ABOVE AVERAGE BY MONDAY.

FAIR AGREEMENT BETWEEN ECMWF AND GFS RESOLUTIONS CONCERNING ANOTHER
STRONG SPLIT OF ENERGY FROM THE GULF OF ALASKA DOWN THE COAST AND
TOWARD ARIZONA AROUND THURSDAY AND FRIDAY. A BLEND OF THE TWO WILL
CONTINUE TO WORK VERY WELL WITH A HYBRID SYSTEM THAT HAS SOME DRIER
INLAND CHARACTERISTICS AND JUST A TOUCH OF LOWER LATITUDE THAT
DOESN'T GO FAR OR SLOW ENOUGH TO CUT OFF. THIS ARGUES FOR A MAIN
WEATHER STORY OF WINDS OVER OTHER CONSIDERATIONS...WITH JUST ENOUGH
MOISTURE FOR A FEW SHOWERS AND NOT AS MUCH COOL AIR AS OUR MOST
RECENT SYSTEM.

&&

.AVIATION...VALID THRU 19/12Z.
VFR CONDITIONS THROUGH THE PERIOD. SKIES WILL BE SKC FOR THE MOST
PART WITH A FEW CLOUDS AOA 15K FT POSSIBLE FROM TIME TO TIME. LIGHT
AND VARIABLE WINDS WILL THEN OCCUR UNTIL AROUND 18/16Z.
THEREAFTER...EXPECT NWLY WINDS AT 12-16 KTS AND GUSTS TO 22 KTS AT
MOST LOCATIONS...WITH THE EXCEPTION OF KSAD WHERE SPEEDS OF 15-20
KTS AND GUSTS TO 35 KTS WILL BE POSSIBLE. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DRY CONDITIONS WILL PREVAIL INTO THE MIDDLE OF NEXT
WEEK. IN GENERAL...20-FOOT WINDS EAST OF TUCSON DURING THE AFTERNOON
HOURS THROUGH THE WEEKEND WILL BE NORTHWESTERLY AT 12-16 MPH WITH
GUSTS OF 20-25 MPH. THE EXCEPTION IS THIS AFTERNOON...WHEN WINDS
OF 20-25 MPH AND GUSTS TO 35 OR 40 MPH ARE POSSIBLE IN THE GILA
RIVER VALLEY INCLUDING SAFFORD. COMBINED WITH MINIMUM RH VALUES
AROUND 10 TO 15 PERCENT...RED FLAG CONDITIONS ARE EXPECTED FOR
NORTHEASTERN PORTIONS OF FIRE WEATHER ZONE 152 INCLUDING EASTERN
GRAHAM AND SOUTHERN GREENLEE COUNTIES.

LESS WIND IS ANTICIPATED EARLY NEXT WEEK BEFORE ANOTHER ROUND OF
GUSTY WINDS AND PERHAPS SOME RAIN MAY OCCUR LATE NEXT WEEK AS
ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING TODAY FOR
     NORTHEAST PORTIONS OF FIRE WEATHER ZONE 152...INCLUDING
     SAFFORD...EASTERN GRAHAM COUNTY AND SOUTHERN GREENLEE
     COUNTY.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

MEYER/RASMUSSEN

Nearby

Red Flag Warnings in Arizona, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.